Alert archive / Minnesota / Flash Flood Warnings in 2022
Flash Flood Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 5, 2022, 4:55 PM CDT for 6 counties in Minnesota; Minnehaha County, Moody County, South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2022, 4:55 PM CDT (21:55 UTC)
- Expired
- Jul 5, 2022, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cottonwood County, MN, Jackson County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 50 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:30 PM CDT | FLASH FLOOD | Luverne, MN | SIGNIFICANT FLOODING ACROSS MAIN STREET AND HWY 75 (S OF LUVERNE). |
| Jul 5, 6:00 PM CDT | FLASH FLOOD | Garretson, SD | WATER 2 TO 3 FEET DEEP, FLOODED VEHICLES NEAR THE HIGH SCHOOL, REPORTED VIA FACEBOOK PICTURE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
729
WGUS53 KFSD 052155
FFWFSD
MNC033-063-101-105-117-133-SDC099-101-060100-
/O.NEW.KFSD.FF.W.0004.220705T2155Z-220706T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
455 PM CDT Tue Jul 5 2022
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Southwestern Cottonwood County in southwestern Minnesota...
West Central Jackson County in southwestern Minnesota...
Southern Murray County in southwestern Minnesota...
Northern Nobles County in southwestern Minnesota...
Southern Pipestone County in southwestern Minnesota...
Rock County in southwestern Minnesota...
Southeastern Moody County in east central South Dakota...
Northeastern Minnehaha County in southeastern South Dakota...
* Until 800 PM CDT.
* At 455 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Luverne, Slayton, Fulda, Adrian, Edgerton, Garretson, Valley
Springs, Jasper, Brewster, Leota, Wilmont, Beaver Creek, Chandler,
Lismore, Hardwick, Trosky, Sherman, Blue Mounds State Park,
Palisades State Park and Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4388 9645 4396 9608 4400 9544 4370 9544
4353 9643 4355 9645 4384 9665
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Gillispie1 follow-up statement
180
WGUS73 KFSD 052243
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
543 PM CDT Tue Jul 5 2022
MNC033-063-101-105-117-133-SDC099-101-060100-
/O.CON.KFSD.FF.W.0004.000000T0000Z-220706T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cottonwood MN-Jackson MN-Murray MN-Nobles MN-Pipestone MN-Rock MN-
Minnehaha SD-Moody SD-
543 PM CDT Tue Jul 5 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR SOUTHWESTERN COTTONWOOD, WEST CENTRAL JACKSON, SOUTHERN MURRAY,
NORTHERN NOBLES, SOUTHERN PIPESTONE, ROCK, SOUTHEASTERN MOODY AND
NORTHEASTERN MINNEHAHA COUNTIES...
At 543 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain in the warned area. Between 3 and 5 inches of rain have fallen
across Rock County. Flash flooding is already occurring. Between 2
to 3 inches of rain has fallen across Nobles County with an
additional 1 to 2 inches of rain possible.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Luverne, Slayton, Fulda, Adrian, Edgerton, Garretson, Valley
Springs, Jasper, Brewster, Leota, Wilmont, Beaver Creek, Chandler,
Lismore, Hardwick, Trosky, Sherman, Blue Mounds State Park,
Palisades State Park and Magnolia.
Numerous roads in and around Luverne are experiencing significant
street flooding as reported by Emergency Management, including Blue
Mound and Main Streets, and Highway 75 south of Luverne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4388 9645 4396 9608 4400 9544 4370 9544
4353 9643 4355 9645 4384 9665
FLASH FLOOD...RADAR INDICATED
$$
GillispieWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:36 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 5, 2:36 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
236 PM CDT Tue Jul 5 2022
.SHORT TERM...(This Evening through Wednesday)
Issued at 236 PM CDT Tue Jul 5 2022
Boisterous linear system moving through southeast SD this afternoon
will continue to press southeast into the early evening. Some spotty
advection into the west edge of this instability may allow for
scattered thunderstorms to continue into the night, although any
severe threat would be much more limited with any activity after
roughly 2z. This line of storms will likely also push instability
south of the area which should greatly limit thunderstorm potential
on Wednesday as well as the severe threat so lowered the chances on
Wednesday and Wednesday night, especially north of Interstate 90.
Lows tonight will mainly be upper 60s with highs on Wednesday in the
80s.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 236 PM CDT Tue Jul 5 2022
Wednesday night into Thursday will see continued chances for
thunderstorms but the better chances will likely be south of the
area. With weak waves moving through and south of the area Wednesday
into Thursday this should further reinforce more stable air,
suppressing the unstable air southward. Lows in the upper 60s and
highs in the 80s.
This busy pattern continues Thursday night into Saturday but there
may still be a tendency for the activity to remain south and west of
the area. For now only expecting isolated to scattered
thunderstorms. Temperatures will warm a bit Friday into Saturday,
with highs Friday in the 80s, then 80s again Saturday but a few 90s
from the James Valley west.
A slightly stronger piece of energy rotates through to the north of
the area on Sunday which will bring another chance for storms Sunday
and Sunday night. Once this system moves through Monday and Tuesday
will likely see decreased chances for thunderstorms and continued
seasonally warm temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1155 AM CDT Tue Jul 5 2022
A line of strong to severe storms will move through the area this
afternoon into the early evening. Wind gusts of 70 to 90 mph will
be possible with this line. MVFR and IFR conditions are likely
within the stronger storms. The chance for thunderstorms will
linger past sunset into tonight with lower confidence on
convective chances tomorrow morning. There may be some MVFR and
IFR conditions in stratus and fog with the better chances in
southwest MN later tonight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ065>071.
MN...NONE.
IA...Heat Advisory until 8 PM CDT this evening for IAZ012>014-020>022-
031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous weather outlook, Jul 5, 4:57 AM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 457 AM CDT Tue Jul 5 2022 IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>064- 061000- Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas- 457 AM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Another hot and humid day is forecast to prevail today, as heat indices rise into the 90s. Could even see a few locations approach 100 degrees. In addition to this, expect showers and storms this afternoon and evening. Storms that become strong to severe may be capable of producing damaging winds up to 75 mph and hail up to 2 inches in diameter. These storms may also be capable of producing 2 to 4 inches of rain in short period of time, which may result in localized areas of flash flooding, especially across urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of storms may be possible Wednesday, though chances remain largely conditional on how the activity from late Tuesday evolves. Therefore, we encourage you to continue monitoring the forecast for the latest updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed from noon to 9 pm today. IAZ012>014-020>022-031-032-NEZ013-014-SDZ065>071-061000- Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon- Dakota-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 457 AM CDT Tue Jul 5 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Another hot and humid day is forecast to prevail today, as heat indices rise into the 90s to lower 100s. In addition to this, expect showers and storms this afternoon and evening. Storms that become strong to severe may be capable of producing damaging winds up to 75 mph and hail up to 2 inches in diameter. These storms may also be capable of producing 2 to 4 inches of rain in short period of time, which may result in localized areas of flash flooding, especially across urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another round of storms may be possible Wednesday, though chances remain largely conditional on how the activity from late Tuesday evolves. Therefore, we encourage you to continue monitoring the forecast for the latest updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed from noon to 9 pm today.
In the hours before
Local storm report, Jul 5, 4:03 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND GST 2 NE YANKTON 42.92N 97.37W
07/05/2022 M59 MPH YANKTON SD AWOS
AWOS STATION KYKN YANKTON MUNICIPAL AIRPORT.
&&
SSTLocal storm report, Jul 5, 4:07 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 1 E LAKE WILSON 43.99N 95.93W
07/05/2022 E2.75 INCH MURRAY MN LAW ENFORCEMENT
GOLF BALL TO BASEBALL SIZE HAIL.
&&
SSTLocal storm report, Jul 5, 4:22 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 4 SW SIOUX FALLS 43.50N 96.78W
07/05/2022 M1.00 INCH LINCOLN SD PUBLIC
&&
IGLocal storm report, Jul 5, 4:24 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
424 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND GST 5 SSW WORTHING 43.26N 96.80W
07/05/2022 M60 MPH LINCOLN SD MESONET
MESONET STATION 176 SD RWIS DAVIS.
&&
SSTLocal storm report, Jul 5, 4:45 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND GST 3 SE JEFFERSON 42.57N 96.53W
07/05/2022 M64 MPH UNION SD MESONET
MESONET STATION 53 SD RWIS NORTH SIOUX CITY.
&&
SSTLocal storm report, Jul 5, 4:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
448 PM CDT TUE JUL 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND GST 3 NNW SIOUX FALLS 43.58N 96.75W
07/05/2022 M80 MPH MINNEHAHA SD ASOS
ASOS STATION KFSD SIOUX FALLS AIRPORT.
&&
SSTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:19 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 56 min |
| Jul 5, 3:24 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon, Murray | 51 min |
| Jul 5, 3:30 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 60 min |
| Jul 5, 3:57 PM CDT | Flash Flood Warning | FSD | Cottonwood, Murray | 3 hr |
| Jul 5, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 21 min |
| Jul 5, 4:10 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 65 min |
| Jul 5, 4:31 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone | 29 min |
| Jul 5, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles, Rock | 63 min |
| Jul 5, 1:42 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 33 min |
| Jul 5, 12:39 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 66 min |
| Jul 5, 12:43 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 62 min |
| Jul 5, 1:15 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 45 min |
| Jul 5, 1:29 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Davison, Douglas, Hanson, Hutchinson and 3 more | 61 min |
| Jul 5, 1:37 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Miner, Sanborn | 53 min |
| Jul 5, 1:54 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 66 min |
| Jul 5, 2:25 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson, Lake, Lincoln and 3 more | 65 min |
| Jul 5, 2:30 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Brookings, Kingsbury, Lake, Miner, Minnehaha and 2 more | 60 min |
| Jul 5, 2:43 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson, Yankton | 62 min |
| Jul 5, 3:08 PM CDT | Tornado Warning | FSD | McCook, Minnehaha | 37 min |
| Jul 5, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union, Yankton | 63 min |
| Jul 5, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 67 min |
Nearby
Flash Flood Warnings in Minnesota, 2022Flash Flood Warnings in South Dakota, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.